Taiwanese Journal of Mathematics

Diophantine Approximation with Mixed Powers of Primes

Huafeng Liu and Jing Huang

Advance publication

This article is in its final form and can be cited using the date of online publication and the DOI.

Full-text: Open access


Let $k$ be an integer with $k \geq 3$. Let $\lambda_1$, $\lambda_2$, $\lambda_3$ be non-zero real numbers, not all negative. Assume that $\lambda_1/\lambda_2$ is irrational and algebraic. Let $\mathcal{V}$ be a well-spaced sequence, and $\delta \gt 0$. In this paper, we prove that, for any $\varepsilon \gt 0$, the number of $\upsilon \in \mathcal{V}$ with $\upsilon \leq X$ such that the inequality \[ |\lambda_1 p_1^2 + \lambda_2 p_2^2 + \lambda_3 p_3^k - \upsilon| \lt \upsilon^{-\delta} \] has no solution in primes $p_1$, $p_2$, $p_3$ does not exceed $O(X^{1-2/(7m_2(k))+2\delta+\varepsilon})$, where $m_2(k)$ relies on $k$. This refines a recent result. Furthermore, we briefly describe how a similar method can refine a previous result on a Diophantine problem with two squares of primes, one cube of primes and one $k$-th power of primes.

Article information

Taiwanese J. Math., Advance publication (2019), 18 pages.

First available in Project Euclid: 23 February 2019

Permanent link to this document

Digital Object Identifier

Primary: 11P32: Goldbach-type theorems; other additive questions involving primes 11P55: Applications of the Hardy-Littlewood method [See also 11D85] 11N36: Applications of sieve methods

Waring-Goldbach problem Diophantine inequality Sieve methods


Liu, Huafeng; Huang, Jing. Diophantine Approximation with Mixed Powers of Primes. Taiwanese J. Math., advance publication, 23 February 2019. doi:10.11650/tjm/190201. https://projecteuclid.org/euclid.twjm/1550890836

Export citation


  • J. Bourgain, C. Demeter and L. Guth, Proof of the main conjecture in Vinogradov's mean value theorem for degrees higher than three, Ann. of Math. (2) 184 (2016), no. 2, 633–682.
  • J. Brüdern and É. Fouvry, Lagrange's four squares theorem with almost prime variables, J. Reine Angew. Math. 454 (1994), 59–96.
  • H. Davenport, Analytic Methods for Diophantine Equations and Diophantine Inequalities, Second edition, Cambridge Mathematical Library, Cambridge University Press, Cambridge, 2005.
  • G. Gao and Z. Liu, Results of Diophantine approximation by unlike powers of primes, Front. Math. China 13 (2018), no. 4, 797–808.
  • W. Ge and T. Wang, On Diophantine problems with mixed powers of primes, Acta Arith. 182 (2018), no. 2, 183–199.
  • G. Harman, The values of ternary quadratic forms at prime arguments, Mathematicka 51 (2004), no. 1-2, 83–96.
  • G. Harman and A. V. Kumchev, On sums of squares of primes, Math. Proc. Cambridge Philos. Soc. 140 (2006), no. 1, 1–13.
  • W. P. Li and T. Z. Wang, Diophantine approximation with prime variables and mixed powers, Chinese Ann. Math. Ser. A 31 (2010), no. 2, 247–256.
  • Q. W. Mu and X. D. Lü, Diophantine approximation with prime variables and mixed powers, Chinese Ann. Math. Ser. A 36 (2015), no. 3, 303–312.
  • ––––, Diophantine approximation with prime variables and mixed powers (II), Adv. Math. (China) 46 (2017), no. 2, 190–202.
  • E. C. Titchmarsh, The Theory of the Riemann Zeta-function, Second edition, Oxford University Press, Oxford, 1986.
  • R. C. Vaughan, Diophantine approximation by prime numbers II, Proc. London Math. Soc. (3) 28 (1974), 385–401.
  • Y. Wang and W. Yao, Diophantine approximation with one prime and three squares of primes, J. Number Theory 180 (2017), 234–250.